Accessibility Skip to Global Navigation Skip to Local Navigation Skip to Content Skip to Search Skip to Site Map Menu

Otago Medical School staff profiles

Dr Ruth Savage

PositionSenior Lecturer
DepartmentsDepartment of General Practice (Christchurch), Department of Preventive and Social Medicine
QualificationsMB BS MSc
Research summaryMedical Assessor for the New Zealand Pharmacovigilance Centre

Research

Ruth undertakes research in adverse drug reaction monitoring (pharmacovigilance) and rational prescribing and has experience in pharmacoepidemiology studies.

Ruth is also Senior Medical Assessor in the Centre for Adverse Reactions Monitoring (CARM), New Zealand Pharmacovigilance Centre, Dept of Preventive and Social Medicine, University of Otago, Dunedin where a high proportion of the suspected adverse reaction reports submitted by health professionals are from primary care. She is also an expert advisor to the New Zealand Medicines Adverse Reactions Committee. As a consultant to the Uppsala Monitoring Centre, WHO Collaborating Centre for International Drug Monitoring, Uppsala, Sweden Ruth also undertakes research and provides training in international pharmacovigilance.

Publications

Savage, R. L., & Tatley, M. V. (2018). Case series analysis of New Zealand reports of rapid intense potentiation of warfarin by roxithromycin [Short communcation]. Drug Safety, 41(5), 515-521. doi: 10.1007/s40264-017-0634-y

Savage, R. L., Castellano, M., & Tatley, M. V. (2017). International reports of unexpected low plasma concentrations of dabigatran suggest that more frequent measurements will add value. Seminars in Thrombosis & Hemostasis, 43(6), 635-638. doi: 10.1055/s-0037-1603361

Maggo, S. D. S., Savage, R. L., & Kennedy, M. A. (2016). Impact of new genomic technologies on understanding adverse drug reactions. Clinical Pharmacokinetics, 55(4), 419-436. doi: 10.1007/s40262-015-0324-9

Savage, R. (2016). Vemurafenib and atrial fibrillation: Signal strengthening. WHO Pharmaceuticals Newsletter, 1, 17-22. Retrieved from http://www.who.int/medicines/publications/newsletter/en/

Castellano, M., Sartori, D., & Savage, R. (2016). Dabigatran and thromboembolism: Analysis of case histories for risk factors. WHO Pharmaceuticals Newsletter, 3, 15-22. Retrieved from http://www.who.int/medicines/publications/newsletter/en/

Journal - Research Article

Maggo, S. D. S., Savage, R. L., & Kennedy, M. A. (2016). Impact of new genomic technologies on understanding adverse drug reactions. Clinical Pharmacokinetics, 55(4), 419-436. doi: 10.1007/s40262-015-0324-9

Savage, R. L., Zekarias, A., & Caduff-Janosa, P. (2015). Varenicline and abnormal sleep related events. Sleep, 38(5), 833-837. doi: 10.5665/sleep.4686

Savage, R. L., Star, K., & Hill, R. (2012). Severe muscle symptoms with lipid-lowering agents may be confused with neurogenic claudication associated with spinal canal stenosis. International Journal of Risk & Safety in Medicine, 24(4), 215-219. doi: 10.3233/jrs-2012-0577

Harrison-Woolrych, M., Maggo, S., Tan, M., Savage, R., & Ashton, J. (2012). Cardiovascular events in patients taking varenicline: A case series from intensive postmarketing surveillance in New Zealand. Drug Safety, 35(1), 33-43. doi: 10.2165/11597690-000000000-00000

Savage, R. L., Kunac, D. L., & Johansson, J. (2009). Appraising the post-marketing safety of medicines: A description of national and international pharmacovigilance with a focus on medicines used in chronic pain. Current Anaesthesia & Critical Care, 20(5-6), 215-220. doi: 10.1016/j.cacc.2009.07.013

Gwynne Jones, D. P., Savage, R. L., & Highton, J. (2008). Alendronate-induced synovitis. Journal of Rheumatology, 35(3), 537-538.

Jenks, K. A., Stamp, L. K., O'Donnell, J. L., Savage, R. L., & Chapman, P. T. (2007). Leflunomide-associated infections in rheumatoid arthritis. Journal of Rheumatology, 34, 2201-2203.

Tatley, M., & Savage, R. (2007). Psychiatric adverse reactions with statins, fibrates and ezetimibe: Implications for the use of lipid-lowering agents. Drug Safety, 30(3), 195-201.

Savage, R. L., Highton, J., Boyd, I. W., & Chapman, P. (2006). Pneumonitis associated with leflunomide: A profile of New Zealand and Australian reports. Internal Medicine Journal, 36, 162-169.

Savage, R. (2005). Cyclo-oxygenase-2 inhibitors: When should they be used in the elderly? Drugs & Aging, 22(3), 185-200.

Gwynne Jones, D., Savage, R., & Highton, J. (2005). Synovitis induced by alendronic acid can present as acute carpal tunnel syndrome. BMJ, 330, 7482, 74. doi: 10.1136/bmj.330.7482.74

Savage, R. (2005). Thiazolidinediones and lowered high density lipoprotein cholesterol. WHO Signal, February, 6-8.

Coulter, D. M., Clark, D. W., & Savage, R. (2003). Celecoxib, rofecoxib, and acute temporary visual impairment. British Medical Journal, 327, 1214-1215.

Savage, R. (2002). A dangerous trio. Medsafe Prescriber Update, 23(2), 20.

Savage, R. (2002). Loratadine. WHO Pharmaceuticals Newsletter, (2), 12.

Savage, R. (2002). Venous thromoembolism with Diane 35 TM and Estelle 35TM. Medsafe Prescriber Update, 23, 2-3.

Savage, R. (2002). Can patients stomach COX-2 inhibitors? Medsafe Prescriber Update, 23(2), 18-19.

Savage, R. (2002). Proton pump inhibitors. WHO Pharmaceuticals Newsletter, (2), 12.

Savage, R. (2001). Nonsteroidal anti-inflammatory medicines and lower gastrointestinal tract damage. Prescriber Update, 21, 25-27.

Savage, R. (2001). Tiaprofenic-acid and cystitis. Prescriber Update, 2, 18-21.

Savage, R., & Coulter, D. M. (2000). Oral contraceptives and venous thromboembolism [Letter]. New Ethicals Journal, 24.

Savage, R. (2000). Omeprazole-induced interstitial nephritis. Prescriber Update, 20, 11-13.

The ADR Signals Analysis Project (ASAP) Team, including Savage, R. (1997). How does cystitis affect a comparative risk profile of tiaprofenic acid with other nonsteroidal antiinflammatory drugs? An international study based on spontaneous reports and drug usage data. Pharmacology & Toxicology, 80(5), 211-217. doi: 10.1111/j.1600-0773.1997.tb01962.x

^ Top of page

Journal - Research Other

Savage, R. L., & Tatley, M. V. (2018). Case series analysis of New Zealand reports of rapid intense potentiation of warfarin by roxithromycin [Short communcation]. Drug Safety, 41(5), 515-521. doi: 10.1007/s40264-017-0634-y

Savage, R. L., Castellano, M., & Tatley, M. V. (2017). International reports of unexpected low plasma concentrations of dabigatran suggest that more frequent measurements will add value. Seminars in Thrombosis & Hemostasis, 43(6), 635-638. doi: 10.1055/s-0037-1603361

Savage, R. (2016). Vemurafenib and atrial fibrillation: Signal strengthening. WHO Pharmaceuticals Newsletter, 1, 17-22. Retrieved from http://www.who.int/medicines/publications/newsletter/en/

Castellano, M., Sartori, D., & Savage, R. (2016). Dabigatran and thromboembolism: Analysis of case histories for risk factors. WHO Pharmaceuticals Newsletter, 3, 15-22. Retrieved from http://www.who.int/medicines/publications/newsletter/en/

Savage, R. (2015). Brentuximab and hepatic disorders. WHO Pharmaceuticals Newsletter, 2, 17-22. Retrieved from http://www.who.int/medicines/publications/PharmaNewsletter2_15/en/

Wells, J. E., Cross, N. B., Savage, R. L., Parkin, L., Horsburgh, S., & Richardson, A. K. (2015). Renal replacement therapy associated with lithium nephrotoxicity in New Zealand. New Zealand Medical Journal, 128(1425). Retrieved from http://www.nzma.org.nz/journal

Savage, R. (2014). Tocilizumab: Psoriasis and aggravated psoriasis. WHO Pharmaceuticals Newsletter, 2, 16-21. Retrieved from http://www.who.int/medicines/publications/PharmNewsletter2_14/en/

Savage, R. (2013). The New Zealand Centre for Adverse Reactions Monitoring: A source of practice-based evidence. Journal of Primary Health Care, 5(2), 170-173. doi: 10.1071/HC13170

Savage, R. (2012). Dronedarone, hyperthyroidism and decreased thyroid stimulating hormone. WHO Pharmaceuticals Newsletter, 4, 14-18. Retrieved from http://www.who.int/medicines/publications/PharmNewsletter4_12/en/

Savage, R. (2012). Venlafaxine, pre-eclampsia, eclampsia and related disorders of pregnancy. WHO Pharmaceuticals Newsletter, 1, 19-22. Retrieved from http://www.who.int/medicines/publications/PharmNewsletter1_12/en/

Savage, R. L. (2010). Leflunomide in combination therapy for rheumatoid arthritis [Editorial]. Drug Safety, 33(6), 523-526. doi: 10.2165/11532390-000000000-00000

Meyboom, R. H. B., Star, K., Bate, J., Savage, R., & Edwards, I. R. (2008). TNF-α inhibitors and leukaemia: International pharmacovigilance reports [Letter to the editor]. Drug Safety, 31(5), 445-447. doi: 10.2165/00002018-200831050-00013

Savage, R. (2007). Serious reactions with tramadol: Seizures and serotonin syndrome. Prescriber Update, 28(1), 11-13.

Ng, J., Savage, R., & McQueen, F. (2005). Churg-Strauss vasculitis syndrome and leukotriene receptor antagonists [Research Letter]. Annals of the Rheumatic Diseases, 64, 1382.

Savage, R. L., & Kiuru, A. (2005). Thiazolidinediones and lowered HDL cholesterol [Research Letter]. Diabetes Care, 28(9), 2329-2330.

Savage, R., & Tatley, M. (2004). Myopathy with statins: Check CK levels and interactions. Prescriber Update, 25(1), 4-5.

Savage, R. (1997). Oral contraceptives and venous thromboembolism [Letter]. New Zealand Medical Journal, 107, 109.

Savage, R. (1997). Current debate: Oral contraceptives and venous thromboembolism. PreMec Bulletin, November.

More publications...